Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 182, NWS Raleigh, NC

July 17, 2009Cumberland County, Hoke County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 17, 2009, 7:19 PM EDT for Cumberland County, Hoke County, North Carolina. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2009, 7:19 PM EDT (23:19 UTC)
Expired
Jul 17, 2009, 8:15 PM EDT
In force
56 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Cumberland County, NC, Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 70 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:19 PM EDTTSTM WND GST 56Pope Air Force Base, NCPEAK WIND GUST OF 49 KTS MEASURED AT KPOB AT 2319 UTC. HAIL UP TO ONE HALF INCH IN DIAMETER ALSO REPORTED.
Jul 17, 7:37 PM EDTTSTM WND GST 51Fort Bragg, NCPEAK WIND GUST OF 44 KTS MEASURED AT KFBG AT 2337 UTC. HAIL UP TO ONE HALF INCH IN DIAMETER ALSO REPORTED.
Jul 17, 7:45 PM EDTTSTM WND DMG8 Nne Fayetteville, NCA DOWN TREE ALONG SLOCOMB ROAD
Jul 17, 8:07 PM EDTNON-TSTM WND GST 501 Sse Godwin, NCA NWS EMPLOYEE ESTIMATED WIND GUST AROUND 50 MPH ALONG I-95

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1664 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 172319
SVRRAH
NCC051-093-180015-
/O.NEW.KRAH.SV.W.0182.090717T2319Z-090718T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
719 PM EDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA
  CENTRAL CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FORT BRAGG...MOVING EAST AT 30 MPH.
  QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FORT BRAGG...POPE AFB...
  BONNIE DOONE...
  FAYETTEVILLE...
  EASTOVER...
  WADE...
  FALCON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3502 7914 3517 7915 3517 7912 3518 7910
      3521 7863 3518 7865 3517 7863 3514 7863
      3510 7864 3508 7867 3501 7865 3500 7905
TIME...MOT...LOC 2319Z 264DEG 25KT 3512 7904

$$

MWS
2 follow-up statements
000 
WWUS52 KRAH 172327
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT FRI JUL 17 2009

NCC093-172336-
/O.CAN.KRAH.SV.W.0182.000000T0000Z-090718T0015Z/
HOKE NC-
727 PM EDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOKE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3500 7907 3503 7909 3515 7911 3518 7909
      3521 7863 3518 7865 3517 7863 3514 7863
      3510 7864 3508 7867 3501 7865 3500 7905
TIME...MOT...LOC 2326Z 264DEG 25KT 3512 7898

$$

NCC051-180015-
/O.CON.KRAH.SV.W.0182.000000T0000Z-090718T0015Z/
CUMBERLAND NC-
727 PM EDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR CENTRAL CUMBERLAND COUNTY...

AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR FORT
BRAGG...MOVING EAST AT 30 MPH.

LARGE DESTRUCTIVE HAIL TO GOLF BALL SIZED OR GREATER AND WINDS IN 
EXCESS OF...70 MPH...ARE LIKELY WITH THIS STORM.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... FORT BRAGG... BONNIE 
DOONE... AND WADE. 

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3500 7907 3503 7909 3515 7911 3518 7909
      3521 7863 3518 7865 3517 7863 3514 7863
      3510 7864 3508 7867 3501 7865 3500 7905
TIME...MOT...LOC 2326Z 264DEG 25KT 3512 7898

$$

MWS
000 
WWUS52 KRAH 180003
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
803 PM EDT FRI JUL 17 2009

NCC051-180015-
/O.CON.KRAH.SV.W.0182.000000T0000Z-090718T0015Z/
CUMBERLAND NC-
803 PM EDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR CENTRAL CUMBERLAND COUNTY...

AT 801 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED.  THIS STORM WAS
LOCATED NEAR WADE...OR 9 MILES NORTHEAST OF FAYETTEVILLE...MOVING
EAST AT 20 MPH.

PENNY SIZED HAIL AND WINDS IN EXCESS OF...58 MPH...ARE LIKELY WITH 
THIS STORM... WHICH WILL AFFECT THE COMMUNITY OF WADE BY 810 PM. 

IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR 
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3500 7907 3503 7909 3515 7911 3518 7909
      3521 7863 3518 7865 3517 7863 3514 7863
      3510 7864 3508 7867 3501 7865 3500 7905
TIME...MOT...LOC 0002Z 262DEG 18KT 3515 7878

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:18 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 17, 3:18 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
318 PM EDT FRI JUL 17 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS EVENING AND CROSS
CENTRAL NORTH CAROLINA OVERNIGHT. WEAK HIGH PRESSURE WILL BUILD INTO
THE AREA SATURDAY... AND DRIFT EAST ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 251 PM FRIDAY...

MOIST AND MODERATELY UNSTABLE AIR MASS COVERS ROUGHLY THE EASTERN
HALF OF THE FORECAST AREA WHILE MID LEVEL WINDS HAVE INCREASED IN
RESPONSE TO UPPER LEVEL JET ROTATING THROUGH LOWER OH VALLEY. IN
ADDITION...MID LEVEL TROUGH LIFTING E-NE ACROSS THE SOUTHERN
APPALACHIANS. ALSO...DECENT STRONG LOW LEVEL THETA-E ADVECTION
OCCURRING OVER THE COASTAL PLAIN. THUS...APPEARS BEST PARAMETERS FOR
SEVERE STORMS WILL LIE ALONG AND EAST OF HIGHWAY 1. FARTHER
WEST...LOW LEVEL FLOW HAS VEERED TO A WESTERLY DIRECTION...ADVECTING
SLIGHTLY MORE STABLE AIR INTO THE LOWER LAYERS. STILL CANNOT RULE
OUT AN ISOLATED SEVERE STORM IN THE WESTERN PIEDMONT THROUGH 21Z.

BEST UPPER LEVEL SUPPORT LIFT WELL NE OF CENTRAL NC AFTER 00Z.
THUS...EXPECT MOST STORMS TO DIMINISH AFTER 00Z WITH ANY CONVECTION
ISOLATED AND CONFINED TO FAR EASTERN PERIPHERY BY 02Z. SURFACE FRONT
DOESNT CROSS REGION UNTIL 06Z-12Z. DUE TO LATER FROPA...MIN TEMPS
MAY END UP BEING A FEW DEGREES WARMER DUE TO MIXING.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
AS OF 306 PM...

SURFACE FRONT WILL SLOW OVER THE COASTAL PLAIN BUT DEEP WESTERLY
FLOW FLOW WILL ADVECT DRY...STABLE AIR OVER THE REGION. RESIDUAL
MOISTURE IN THE LOWEST 8000 FT WILL RESULT IN FEW TO SCATTERED CU
INT EH LATE MORNING THROUGH AFTERNOON HOURS BUT MOISTURE DOES NOT
APPEAR DEEP ENOUGH NOR LIFT SUFFICIENT ENOUGH TO GENERATE SHOWERS.
THUS WILL REMOVE SLIGHT CHANCE POPS FROM THE COASTAL PLAIN. MOS
GUIDANCE TEMPS OF MID 80S NW TO 90 SE AGREE WITH LOW LEVEL
THICKNESSES.

SATURDAY NIGHT...WEAK SURFACE HIGH OVERHEAD BY SW FLOW ALOFT MAY
ADVECT ENOUGH MOISTURE TO RESULT IN AREA OF CIRRUS. IF SKIES CLEAR
OFF ENOUGH...CALM WINDS AND RELATIVELY DRY AIR NEAR THE SURFACE WILL
RESULT IN MIN TEMPS 5-7 DEGREES BELOW NORMAL.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 100 PM FRIDAY...

WHILE THE NAM AND EVEN THE GFS ARE PERSISTENT WITH KEEPING OVERALL
CONDITIONS DRY SUNDAY A DIGGING UPPER TROUGH APPROACHING FROM THE
WEST AND PRECIPITABLE WATER VALUES OF 1.5 INCHES COULD SUPPORT AN
ISOLATED SHOWER OR THUNDERSTORM MAINLY IN THE EAST AND SOUTHEAST BUT
ACTIVITY IF ANY SHOULD BE VERY LIMITED. WILL KEEP POPS OUT OF THE
FORECAST FOR THURSDAY AFTERNOON BUT WILL KEEP A SLIGHT CHANCE IN
FOR SUNDAY NIGHT INTO MONDAY MORNING AS THE UPPER TROUGH
APPROACHES AND CONDITIONS DESTABILIZE A LITTLE. SEASONABLE HIGHS
IN THE MID 80S STILL LOOK ON TRACK.

SUNDAY NIGHT...THE NAM IS MORE AGGRESSIVE THAN THE GFS AND ECMWF
REGARDING THE QPF AND LIFT SUNDAY NIGHT BUT ALL MODELS INCLUDING
THE ECMWF INCREASE THE RAIN CHANCES AND QPF BY MONDAY. FOR NOW
WILL KEEP JUST SLIGHT CHANCE POPS IN THE FORECAST FOR SUNDAY NIGHT
INCREASING RAIN CHANCES BY MONDAY MORNING. TIMING OF THE NEXT
SYSTEM COULD CAUSE POPS TO INCREASE SUNDAY NIGHT.

UNSETTLED WEATHER PATTERN SHOULD BE IN PLACE FOR EARLY NEXT WEEK
AS THE UPPER TROUGH DIGS SOUTH AND EVEN BECOMES NEGATIVELY TILTED
ON THE NAM AND ECMWF BY LATE MONDAY. THE UPPER LEVELS WILL BE
VERY SUPPORTIVE AS THE REGION FALLS INTO THE RIGHT ENTRANCE REGION
OF A NORTH TO SOUTH ORIENTED 85+KT 250MB JET. THIS WILL PROVIDE
ENHANCE UPPER DIVERGENCE. ALTHOUGH THERE ARE EXACT TIMING AND
STRENGTH DIFFERENCES BETWEEN THE GFS AND THE ECMWF IN THE MID-
LEVEL SHORTWAVES WE CAN EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
MONDAY THROUGH WEDNESDAY NIGHT. A WEAK COASTAL TROUGH OR FRONTAL
ZONE APPEARS TO MOVE INLAND AND SHOULD PROVIDE A FOCUS FOR SHOWERS
AND STORMS WITH SUPPORT FROM THE UPPER TROUGH JUST TO THE WEST.
SHORTWAVES ALOFT...PRESENCE OF THE FRONT...AND A PERSISTENT FETCH
OFF OF THE ATLANTIC ALL RESULT IN CHANCES FOR SHOWERS AND
THUNDERSTORMS MONDAY INTO WEDNESDAY AND MOST LOCATIONS ACROSS THE
AREA SHOULD RECEIVE PERIODIC RAINFALL. THE ECMWF REMAINS STRONGER
THAN THE GFS WITH A NEGATIVELY-TILTED UPPER TROUGH MOVING THROUGH
THE MID ATLANTIC LATE MONDAY INTO TUESDAY...AND IF THAT
VERIFIES...IT IS QUITE POSSIBLE CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL NEED TO BE RAISED INTO AT LEAST THE LIKELY
CATEGORY FOR A PERIOD OR TWO FROM MONDAY AFTERNOON THROUGH
TUESDAY.

CONTRAST BETWEEN THE GFS AND ECMWF INCREASES DURING THE
LATTER PART OF THIS PERIOD. WHILE THE GFS BUILDS HEIGHTS WEST FROM
THE ATLANTIC ACROSS THE CAROLINAS DURING THE MIDDLE OF THE
WEEK...THE ECMWF SUPPORTS MORE OF A PATTERN INDICATIVE OF RECENT
DAYS WITH A RIDGE IN THE WEST AND A TROUGH ALOFT CLOSE TO THE
ATLANTIC SEABOARD. THE RESULT BEING CONSISTENCY WITH THE CURRENT
EXTENDED FORECAST SHOWING GENERALLY HIGHER CHANCES FOR SHOWERS
WEDNESDAY AND THURSDAY EAST VERSUS WEST. BASED ON EXPECTED CLOUD
COVER AND MOISTURE...HIGH TEMPERATURES SHOULD BE AT OR SLIGHTLY
BELOW NORMAL... WITH LOWS AT OR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 312 PM FRIDAY...

SCATTERED CONVECTION WILL THREATEN KRDU...KRWI AND KFAY...ENDING
FROM WEST TO EAST AFTER 22Z. BREEZY SW WINDS THIS AFTERNOON WILL
DIMINISH WITH LOSS OF INSOLATION. SURFACE FRONT WILL DRIFT EAST
ACROSS REGION BETWEEN 04Z-11Z. WINDS WILL VEER TO W-NW AFTER FROPA
BUT WINDS SPEEDS GENERALLY LESS THAN 6 KTS.

WEAK HIGH PRESSURE WILL BUILD INTO REGION SATURDAY AND SETTLE
OVERHEAD SATURDAY NIGHT. RESIDUAL MOISTURE BELOW 800- FT WILL RESULT
IN SCATTERED CU BETWEEN 14Z-23Z SATURDAY. HOWEVER...MOISTURE DOESNT
APPEAR DEEP ENOUGH TO SUPPORT DEVELOPMENT OF SHOWERS.

VFR CONDITIONS EXPECTED TO PERSIST THROUGH SUNDAY NIGHT. PERIODS OF
MVFR CONDITIONS MAY OCCUR MONDAY THROUGH WEDNESDAY...MAINLY DUE TO
CEILINGS AND FOG IN THE EARLY MORNING...AND SCATTERED CONVECTION IN
THE AFTERNOON AND EARLY EVENING.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...JO
AVIATION...WSS
Hazardous weather outlook, Jul 17, 5:21 PM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
521 PM EDT FRI JUL 17 2009

NCZ011-027-028-042-043-075>078-086-088-089-182130-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-HOKE-
CUMBERLAND-SAMPSON-
521 PM EDT FRI JUL 17 2009

...SEVERE THUNDERSTORM WATCH 595 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED AS STORMS MOVE ACROSS
THE AREA. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS
SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ007>010-021>026-038>041-073-074-083>085-182130-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
ANSON-RICHMOND-SCOTLAND-
521 PM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

SCATTERED THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE...WILL
CROSS SECTIONS OF CENTRAL NORTH CAROLINA...MAINLY EAST OF I-85.
WINDS GUSTS UP TO 70 MPH AND HAIL UP TO THE SIZE OF NICKELS ARE
POSSIBLE WITH THE SEVERE STORMS. IN ADDITION...THE STORMS MAY
PRODUCE AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING
STRIKES. DUE TO THE VERY MOIST AIR MASS IN PLACE...LOCALIZED
FLOODING MAY ALSO OCCUR...ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED AS STORMS MOVE ACROSS THE
AREA. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE
TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

In the hours before

Local storm report, Jul 17, 6:02 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     ESE ROUGEMONT           36.22N 78.93W
07/17/2009                   DURHAM             NC   PUBLIC

            A ONE MILE STRETCH ALONG HWY 501 AT RED MOUNTAIN ROAD TO
            THE INTERSECTION OF MOORES MILL ROAD HAS NUMEROUS TREES
            UPROOTED AND SNAPPED OFF...SOME 4 FEET IN DIAMETER

&&

LEPAGANO
Local storm report, Jul 17, 6:02 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     ESE ROUGEMONT           36.22N 78.93W
07/17/2009                   DURHAM             NC   PUBLIC

            A ONE MILE STRETCH ALONG RED MOUNTAIN ROAD FROM THE
            INTERSECTION OF HWY 501 TO THE INTERSECTION OF MOORES
            MILL ROAD HAS NUMEROUS TREES UPROOTED AND SNAPPED
            OFF...SOME 4 FEET IN DIAMETER

&&

LEPAGANO
Special weather statement, Jul 17, 6:17 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT FRI JUL 17 2009

NCZ041-042-172315-
JOHNSTON-WAKE-
617 PM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE AND JOHNSTON COUNTIES
THROUGH 715 PM EDT...

AT 616 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CLAYTON...OR ABOUT 12 MILES SOUTHEAST OF RALEIGH...MOVING EAST AT 40
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...FLOWERS...EMIT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

PAGANO
Local storm report, Jul 17, 6:25 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
625 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             4 WSW WILSON            35.71N 77.99W
07/17/2009  E0.75 INCH       WILSON             NC   LAW ENFORCEMENT

            PENNY SIZE HAIL AT NC-42 AND LAMM ROAD

&&

LEPAGANO
Special weather statement, Jul 17, 6:54 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EDT FRI JUL 17 2009

NCZ075-077-086-088-180000-
CUMBERLAND-HARNETT-HOKE-MOORE-
654 PM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT...MOORE...
CUMBERLAND AND HOKE COUNTIES THROUGH 800 PM EDT...

AT 653 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
WEST OF POPE AFB...OR ABOUT 10 MILES WEST OF FORT BRAGG...MOVING EAST
AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...POPE AFB...AND...FORT
BRAGG...SPRING LAKE...ANDERSON CREEK...AND...TIMBERLAKE.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS
SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD
BE TOSSED AROUND.

PAGANO
Local storm report, Jul 17, 6:58 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
658 PM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     SE DUNN                 35.31N 78.61W
07/17/2009                   HARNETT            NC   AMATEUR RADIO

            A SNAPPED TREE IS BLOCKING A PORTION OF I-95 NEAR DUNN

&&

LEPAGANO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:25 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange, Person35 min
Jul 17, 1:56 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange, Person35 min
Jul 17, 2:14 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren46 min
Jul 17, 2:54 PM EDTSevere Thunderstorm WarningRAHNash51 min
Jul 17, 3:23 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph32 min
Jul 17, 3:26 PM EDTSevere Thunderstorm WarningRAHHalifax46 min
Jul 17, 3:26 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson38 min
Jul 17, 3:40 PM EDTSevere Thunderstorm WarningRAHNash50 min
Jul 17, 4:33 PM EDTSevere Thunderstorm WarningRAHMontgomery29 min
Jul 17, 5:10 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake50 min
Jul 17, 5:52 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wilson68 min
Jul 17, 6:10 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston50 min
Jul 17, 6:33 PM EDTTornado WarningRAHHarnett, Johnston27 min
Jul 17, 6:44 PM EDTTornado WarningRAHHarnett, Johnston16 min
Jul 17, 6:57 PM EDTSevere Thunderstorm WarningRAHCumberland, Johnston, Sampson48 min
Jul 17, 7:01 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne44 min
Jul 17, 7:59 PM EDTAreal Flood AdvisoryRAHCumberland3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.